Arizona, 2004Flash Flood in Arizona, August 17, 2004
August 17, 2004 · NWS TWC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 17, 2:15 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 17, 2:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST TUE AUG 17 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...HIGH PRESSURE HAS BEGUN TO BUILD SOUTHWEST OF CALIFORNIA
TODAY INDUCING A DRYING TREND THIS WEEK. ENOUGH MOISTURE WILL REMAIN
OVER THE AREA FOR TYPICAL AFTERNOON AND EVENING THUNDERSTORMS.
OTHERWISE... NEAR TO SLIGHTLY BELOW NORMAL DAYTIME TEMPERATURES ARE
EXPECTED. AN INCREASE IN MOISTURE WILL BEGIN OVER THE WEEKEND FOR A
BETTER CHANCE OF THUNDERSTORMS.
&&
.DISCUSSION...THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE AREA
THIS AFTERNOON HELPED ALONG BY PLENTY OF SUNSHINE THIS MORNING. A
FEW STRONG THUNDERSTORMS WITH HEAVY RAIN HAVE OCCURRED IN CENTRAL
PIMA... WESTERN SANTA CRUZ AND NORTHERN GREENLEE COUNTIES ALREADY.
THUNDERSTORM ACTIVITY WILL CONTINUE TO DEVELOP THROUGH THIS EVENING
ACROSS SOUTHEASTERN ARIZONA WITH HEAVY RAINFALL THE GREATEST THREAT.
OTHERWISE... THE UPPER LEVEL TROUGH CENTERED OVER THE GREAT SALT
LAKE AND EXTENDING INTO WESTERN NEW MEXICO HAS SHIFTED SLIGHTLY TO
THE EAST AS HIGH PRESSURE BUILDS INTO CALIFORNIA. AS THIS RIDGE
STRENGTHENS DRIER AIR WILL MOVE INTO THE STATE RESULTING IN A
DECREASE CHANCE OF THUNDERSTORMS.
BY WEEKS END THE RIDGE WILL BE FORCED EASTWARD BY A PIECE OF ENERGY
BREAKING AWAY FROM A TROUGH OVER THE PACIFIC. AS THE RIDGE MOVES
EAST A SOUTHERLY COMPONENT TO THE FLOW WILL RETURN TO SOUTHEAST
ARIZONA AND THUS TAP INTO THE MOISTURE OVER NORTHERN MEXICO. ERGO...
THE CHANCES FOR CONVECTIVE ACTIVITY WILL ONCE AGAIN INCREASE.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
EVANS
Hazardous weather outlook, Aug 17, 11:55 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST TUE AUG 17 2004
AZZ019-029>035-180700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1155 AM MST TUE AUG 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...ACTIVITY WILL BE A LITTLE LESS TODAY IN THE WAKE OF THE
UPPER LEVEL DISTURBANCE THAT MOVED THROUGH THE AREA ON MONDAY.
HOWEVER...THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH
FLASH FLOODING STILL A THREAT.
DISCUSSION...THE AREA IS SLIGHTLY MORE STABLE AND DRIER THAN
YESTERDAY WITH THE AREA IN THE WAKE OF THE UPPER LEVEL DISTURBANCE
THAT MOVED THROUGH THE AREA. HOWEVER...THERE IS STILL ENOUGH
MOISTURE AROUND TO SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS FROM
CENTRAL PIMA COUNTY EAST. THERE IS ALSO ENOUGH SHEAR IN THE
ATMOSPHERE TO SUPPORT ISOLATED SEVERE THUNDERSTORMS. THE THREAT FOR
FLASH FLOODING IS STILL ABOVE CLIMATOLOGY...ESPECIALLY IN AREAS THAT
HAVE BEEN HIT HARD OVER THE PAST 10 DAYS...LIKE CENTRAL PIMA
COUNTY...SANTA CRUZ AND COCHISE COUNTIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
DRIER WESTERLY FLOW ALOFT WILL OVERTAKE THE REGION STARTING
WEDNESDAY AND CONTINUE INTO THE FIRST HALF OF THE WEEKEND. STORMS
WILL BECOME MORE ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY.
THERE ARE MORE SIGNS THAT A SOMEWHAT MORE ACTIVE PATTERN WILL
DEVELOP LATE IN THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Graham
- When
- August 17, 4:00 PM MST to 5:30 PM MST
- Where
- Graham County, 5 mi NW of Pima
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.933, -109.887 (the zone’s center; the record gives no point)
Highway 70, west of the town of Pima, was closed due to flooding of the Matthews wash. Also a swift water rescue was performed when a truck got stuck in the Talley wash near Thatcher.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Georgia, August 17, 2004$155,000 · 3 events
- Hail and Damaging Winds in Michigan, August 17, 2004$45,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Missouri, August 17, 2004$16,000 · 3 in hail · 15 events
- Flash Flood and Hail in Illinois, August 17, 200455 kt wind · 6 events
- Hail and Damaging Wind in Indiana, August 17, 20041.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, August 17, 200461 kt wind · 3 events
- Flash Flooding in Idaho, August 17 to 18, 20042 events
- Flash Flooding in Texas, August 17, 20042 events
- Hail in Missouri, August 17, 20041 in hail · 2 events
- Damaging Winds in Georgia, August 17, 200450 kt wind · 2 events
- Hail in Missouri, August 17, 20041 in hail · 2 events
- Flash Flood and Damaging Wind in North Carolina, August 17, 200450 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418622.